Wednesday, December 8, 2010
Coffee and Paracetamol Increase Risks
Paracetamol consumed with coffee can be dangerous to health, says a study. A combination of large quantities of the painkiller and caffeine appeared to increase the risk of liver damage. Scientists found that caffeine tripled the amount of a toxic byproduct created when paracetamol was broken down.
US researchers, writing in the journal Chemical Research in Toxicology, recommend that people should limit the amount of coffee or energy drinks they consume while taking paracetamol. Even relatively small overdoses of paracetamol can cause permanent damage to the liver. Scientists already know that heavy alcohol consumption can make the drug even more toxic, but this is the first suggestion that combining paracetamol and caffeine could produce a similar effect.
'The bottom line is that you don't have to stop taking paracetamol or caffeine products, but you do need to monitor your intake more carefully when taking them together, especially if you drink alcohol.'
Despite its dangers however, paracetamol also appears to have benefits, with studies suggesting it can cut the risk of ovarian cancer. Research shows that women who regularly take the drug are 30 per cent less likely to develop the disease, which claims 4,600 lives a year in the UK, than those who rarely or never use the tablets.
However, long-term use of paracetamol increases the risk of kidney and liver failure and makes people more vulnerable to high blood pressure and strokes.
Taken in large doses, coffee alone can cause problems.